Antiretrovirals: NRTI toxicity: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antiretrovirals: NRTI toxicity

Sample item

A patient on a stavudine-containing regimen for years develops loss of facial and limb fat, and another on zidovudine develops severe anaemia. Which statement explains these?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Mitochondrial toxicity through inhibition of polymerase gamma, with stavudine causing lipoatrophy and zidovudine causing marrow suppression

Older thymidine analogues inhibit mitochondrial DNA polymerase gamma, leading to lipoatrophy, neuropathy, lactic acidosis and pancreatitis. Zidovudine causes marrow suppression with macrocytic anaemia and neutropenia. Stavudine has been phased out.

Option by option

  • A. Mitochondrial toxicity through inhibition of polymerase gamma, with stavudine causing lipoatrophy and zidovudine causing marrow suppression (correct)

    Correct. NRTI mitochondrial toxicity underlies these.

  • B. Integrase inhibition causing lipoatrophy

    Integrase inhibitors do not cause this.

  • C. CCR5 blockade causing anaemia

    CCR5 antagonists do not cause anaemia.

  • D. Protease inhibition causing both

    Protease inhibitors cause lipodystrophy of a different pattern and are not the cause here.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Mitochondrial toxicity through inhibition of polymerase gamma, with stavudine causing lipoatrophy and zidovudine causing marrow suppression. Older thymidine analogues inhibit mitochondrial DNA polymerase gamma, leading to lipoatrophy, neuropathy, lactic acidosis and pancreatitis.

Why is "Integrase inhibition causing lipoatrophy" not the answer?

Integrase inhibitors do not cause this.

Why is "CCR5 blockade causing anaemia" not the answer?

CCR5 antagonists do not cause anaemia.

Why is "Protease inhibition causing both" not the answer?

Protease inhibitors cause lipodystrophy of a different pattern and are not the cause here.

What concept does this question test?

It tests Antiretrovirals: NRTI toxicity in Pharmacology. Zidovudine causes marrow suppression with macrocytic anaemia and neutropenia. Stavudine has been phased out.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antiretrovirals: NRTI toxicity?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.